Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Aug 22, 2002, 5:11 PM CDT for Parmer County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 5:11 PM CDT (22:11 UTC)
- Expired
- Aug 22, 2002, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Parmer County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:19 PM CDT | Hail 0.88 | Friona, TX | The Parmer County Sheriff's office reported nickel size hail in the community of Rhea. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
527 WUUS54 KLUB 222211 SVRLBB TXC369-222300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 511 PM CDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PARMER COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 600 PM CDT * AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR LARGER 6 MILES NORTHWEST OF RHEA...OR ABOUT 17 MILES NORTHWEST OF FRIONA...MOVING SOUTH AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... RHEA AND BOVINA. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3475 10269 3475 10302 3437 10303 3436 10266
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:40 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 22, 1:40 PM CDT, 3 hours 31 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 140 PM CDT THU AUG 22 2002 SURFACE ANALYSIS AT 18Z REVEALED A WEAK COLD FRONT LOCATED FROM THE EASTERN OKLAHOMA PANHANDLE TO NEAR CLOVIS NEW MEXICO...WHILE A SURFACE TROUGH EXTENDED FROM SOUTHEAST NEW MEXICO INTO FAR WEST TEXAS. FRONT EXPECTED TO STALL THIS AFTERNOON AND SLOWLY LIFT BACK NORTH INTO THE NORTHERN PANHANDLE THIS EVENING...WITH ANY ASSOCIATED CONVECTION REMAINING NORTH OF THE CWFA. LATEST VISIBLE SATELLITE IMAGERY INDICATED A FEW CU NOW FORMING EAST OF THE CAPROCK WHILE A WEAK MCV WAS MOVING SLOWLY NORTHEAST ACROSS THE SOUTHEASTERN CWFA. THIS CIRCULATION COULD ALSO BE SEEN PER THE JAYTON PROFILER. EXPECT MUCH OF THE CWFA TO REMAIN DRY LATE THIS AFTERNOON/EVENING BUT STILL CANNOT RULE OUT ISOLATED THUNDERSTORMS DUE TO SFC TROF/THETA-E AXIS NEAR THE TX/NM BORDER...AND POSSIBLY OVER THE FAR SOUTHEAST CWFA INVOF OF THE WEAK MCV. PRECIP CHANCES ONLY DECREASE FURTHER FOR FRIDAY INTO THE WEEKEND AS WEST TEXAS BECOMES DOMINATED BY UPPER LEVEL HIGH PRESSURE. MODELS IN GOOD AGREEMENT OF DEVELOPING H50 UPPER HIGH CENTER TO PARK ITSELF NEAR THE NEW MEXICO BOOTHEEL AREA OVER THE WEEKEND AND INTO NEXT WEEK. MAY SEE ANOTHER WEAK FRONT APPROACH THE AREA LATE SATURDAY INTO SUNDAY BUT FEEL CONVECTION WILL BE SUPPRESSED UNDER INFLUENCE OF UPPER RIDGE. OVERALL...THE EXTENDED WILL FEATURE ABOVE NORMAL TEMPS ALONG WITH DRY CONDITIONS. PRELIM NUMBERS FRIONA 66/95/66/95 11-- TULIA 68/95/67/96 11-- LUBBOCK 70/97/71/98 11-- BROWNFIELD 70/98/70/99 11-- CHILDRESS 72/100/73/101 21-- ASPERMONT 76/100/75/100 21-- .LUB...NONE. 21
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.